Chemotherapy-Induced Peripheral Neuropathy (CIPN) is a painful and debilitating side-effect of chemotherapy affecting numerous patients undergoing chemotherapy. About 3 million patients in the US and Europe experience CIPN as you read these lines.
Some chemotherapy protocols damage nerves in the hands and feet, causing numbness, tingling, pain and burning that can be unbearable. CIPN may persist months to years after chemotherapy. CIPN not only causes significant pain and discomfort, but it also has a very significant impact on quality of life, and is frequently responsible for chemotherapy reduction or interruption.
Chemotherapy agents potentially causing CIPN include most commonly used agents in colorectal, gastric, breast, lung cancer and multiple myeloma: platinum derivatives, taxanes, vinca-alkaloïds, proteasome inhibitors and immuno-modulatory agents.
Overall, CIPN is a considerable unmet medical need.